Alert archive / West Virginia / Winter Storm Watches in 2012

Winter Storm Watch 5, NWS Charleston, WV

December 18, 2012Upshur County, West Virginia

NWS Charleston, WV issued this winter storm watch at Dec 18, 2012, 2:53 PM EST for Upshur County, West Virginia. It took effect at Dec 20, 2012, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 2:53 PM EST (19:53 UTC)
In effect from
Dec 20, 2012, 10:00 PM EST
Expired
Dec 20, 2012, 5:09 AM EST
In force
Issued by
NWS Charleston, WV

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 145 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WWUS41 KRLX 181953
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EST TUE DEC 18 2012

...THE SECOND SIGNIFICANT SNOWFALL OF THE SEASON...

.A SNOW STORM WILL MOVE FROM THE CENTRAL PAINS INTO THE OHIO
VALLEY...NORTHEAST INTO THE GREAT LAKES REGION THURSDAY THROUGH
LATE FRIDAY.

WVZ035>039-046-047-190400-
/O.NEW.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
253 PM EST TUE DEC 18 2012

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING.

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR...
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...5 TO 10 INCHES. HIGHER AMOUNTS POSSIBLE
  OVER HIGHER TERRAIN.

* TIMING...HEAVIEST AMOUNTS THURSDAY NIGHT THROUGH FRIDAY NIGHT. 

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG WINDS
  COULD LOWER VISIBILITIES AND WINDCHILL. 

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE TEENS AND 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$
6 follow-up statements
215 
WWUS41 KRLX 182352
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EST TUE DEC 18 2012

...THE SECOND SIGNIFICANT SNOWFALL OF THE SEASON...

A STRONG COLD FRONT WILL SWEEP THROUGH DURING THURSDAY AFTERNOON.
IN ITS WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP THURSDAY
NIGHT. THE SNOW SHOWERS WILL CONTINUE...WITH VARYING
INTENSITY...THROUGH FRIDAY NIGHT IN THE MOUNTAINOUS COUNTIES OF
WEST VIRGINIA. THERE IS THE POTENTIAL FOR HEAVY SNOW
ACCUMULATIONS.

WVZ035>039-046-047-190800-
/O.CON.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
652 PM EST TUE DEC 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY EVENING...

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR... 
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...POTENTIAL FOR 5 TO 10 INCHES WITH HIGHER
  AMOUNTS ACROSS HIGH TERRAIN.

* TIMING...HEAVIEST AMOUNTS LATE THURSDAY NIGHT THROUGH FRIDAY
  NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE TEENS AND 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
385 
WWUS41 KRLX 190740
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
240 AM EST WED DEC 19 2012

...SIGNIFICANT UPSLOPE SNOW...

A STRONG COLD FRONT WILL SWEEP THROUGH LATE THURSDAY. IN ITS
WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP THURSDAY NIGHT. THE
SNOW SHOWERS WILL CONTINUE...WITH VARYING INTENSITY...THROUGH
EARLY SATURDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA. THERE
IS THE POTENTIAL FOR HEAVY SNOW ACCUMULATIONS.

WVZ035>039-046-047-191545-
/O.CON.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
240 AM EST WED DEC 19 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY EVENING...

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR... 
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...POTENTIAL FOR 5 TO 10 INCHES WITH HIGHER 
  AMOUNTS POSSIBLE ACROSS NORTHWEST FACING SLOPES.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY 
  NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE TEENS AND 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
192 
WWUS41 KRLX 191510
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 AM EST WED DEC 19 2012

...SIGNIFICANT UPSLOPE SNOW...

A STRONG COLD FRONT WILL SWEEP THROUGH LATE THURSDAY. IN ITS
WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP THURSDAY NIGHT. THE
SNOW SHOWERS WILL CONTINUE...WITH VARYING INTENSITY...THROUGH
EARLY SATURDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA.
THERE IS THE POTENTIAL FOR HEAVY SNOW ACCUMULATIONS.

WVZ035>039-046-047-192330-
/O.CON.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
1010 AM EST WED DEC 19 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY EVENING...

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR... 
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...POTENTIAL FOR 5 TO 10 INCHES WITH HIGHER 
  AMOUNTS POSSIBLE ACROSS NORTHWEST FACING SLOPES.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE TEENS AND 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
694 
WWUS41 KRLX 192120
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EST WED DEC 19 2012

...SIGNIFICANT UPSLOPE SNOW...

A STRONG COLD FRONT WILL SWEEP THROUGH LATE THURSDAY. IN ITS
WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP THURSDAY NIGHT. THE
SNOW SHOWERS WILL CONTINUE...WITH VARYING INTENSITY...THROUGH
EARLY SATURDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA.
THERE IS THE POTENTIAL FOR HEAVY SNOW ACCUMULATIONS.

WVZ035>039-046-047-200530-
/O.CON.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
420 PM EST WED DEC 19 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY EVENING...

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR... 
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...6 TO 10 INCHES.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TEMPERATURES...MOSTLY IN THE 20S.

* WIND CHILLS...IN THE SINGLE DIGITS EITHER SIDE OF ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$

TRM
461 
WWUS41 KRLX 200256
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
956 PM EST WED DEC 19 2012

...SIGNIFICANT UPSLOPE SNOW...

A STRONG COLD FRONT WILL SWEEP THROUGH LATE THURSDAY. IN ITS
WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP LATE THURSDAY NIGHT.
THE SNOW SHOWERS WILL CONTINUE...WITH VARYING INTENSITY...THROUGH
EARLY SATURDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA. THERE
IS THE POTENTIAL FOR HEAVY SNOW ACCUMULATIONS.

WVZ035>039-046-047-201100-
/O.CON.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...MARLINTON...ELKINS
956 PM EST WED DEC 19 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY EVENING...

* LOCATIONS...RALEIGH...FAYETTE...NICHOLAS...WEBSTER...UPSHUR... 
  POCAHONTAS...AND RANDOLPH.

* HAZARD TYPES...HEAVY SNOW.

* SNOW ACCUMULATIONS...6 TO 10 INCHES.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TEMPERATURES...MOSTLY IN THE 20S.

* WIND CHILLS...IN THE SINGLE DIGITS EITHER SIDE OF ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
411 
WWUS41 KRLX 201009
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
509 AM EST THU DEC 20 2012

...SIGNIFICANT UPSLOPE SNOW...

A STRONG COLD FRONT WILL SWEEP THROUGH LATE THURSDAY. IN ITS
WAKE...WIND BLOWN SNOW SHOWERS WILL DEVELOP LATE THURSDAY NIGHT.
THE SNOW SHOWERS WILL CONTINUE...WITH VARYING INTENSITY...THROUGH
EARLY SATURDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA.

WVZ036>038-046-047-201815-
/O.UPG.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
/O.NEW.KRLX.WS.W.0006.121221T0600Z-121222T1900Z/
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...OAK HILL...FAYETTEVILLE...MONTGOMERY...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON...
ELKINS
509 AM EST THU DEC 20 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 2 PM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1 AM FRIDAY
TO 2 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF 6 TO 10
  INCHES...WITH UP TO A FOOT AND A HALF ALONG NORTHWEST FACING
  SLOPES ABOVE 3000 FEET.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* TEMPERATURES...MOSTLY IN THE 20S.

* WIND CHILLS...IN THE SINGLE DIGITS EITHER SIDE OF ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER
WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT
AMOUNTS OF SNOW...ALONG WITH BLOWING AND DRIFTING OF SNOW...ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...800-401-9563...WHEN YOU CAN DO SO SAFELY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK
PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$

WVZ035-039-201815-
/O.UPG.KRLX.WS.A.0005.121221T0300Z-121223T0000Z/
/O.NEW.KRLX.WW.Y.0015.121221T0600Z-121222T1900Z/
RALEIGH-UPSHUR-
INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON
509 AM EST THU DEC 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 2 PM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
1 AM FRIDAY TO 2 PM EST SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF 3 TO 7 INCHES...WITH
  LOCALLY HIGHER AMOUNTS ACROSS THE EASTERN PORTIONS OF THE
  ADVISORY AREA.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS MAY BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* TEMPERATURES...IN THE MID TO UPPER 20S.

* WIND CHILLS...IN THE TEENS AND SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

PLEASE REPORT WINTER WEATHER CONDITIONS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...800-401-9563... WHEN YOU CAN DO SO
SAFELY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK
PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$

WVZ015-016-018-025-026-029>034-201815-
/O.NEW.KRLX.WW.Y.0015.121221T0600Z-121222T1200Z/
KANAWHA-ROANE-CALHOUN-LOGAN-BOONE-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SPENCER...GRANTSVILLE...AMHERSTDALE-ROBINETTE...LOGAN...
CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...MADISON...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
509 AM EST THU DEC 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
1 AM FRIDAY TO 7 AM EST SATURDAY.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF 2 TO 4 INCHES.

* TIMING...HEAVIEST AMOUNTS FRIDAY THROUGH FRIDAY NIGHT.

* IMPACTS...UNTREATED ROADS MAY BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

PLEASE REPORT WINTER WEATHER CONDITIONS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...800-401-9563... WHEN YOU CAN DO SO
SAFELY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK
PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$

WVZ027-028-040-201815-
/O.NEW.KRLX.WW.Y.0015.121221T0600Z-121222T1900Z/
CLAY-BRAXTON-BARBOUR-
INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE...
FLATWOODS...PHILIPPI...BELINGTON
509 AM EST THU DEC 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 2 PM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 AM FRIDAY TO 2 PM EST SATURDAY.

* ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF 2 TO 6 INCHES.

* TIMING...HEAVIEST AMOUNTS FRIDAY AND FRIDAY NIGHT

* IMPACTS...UNTREATED ROADS MAY BECOME SNOW COVERED. STRONG 
  WINDS COULD LOWER VISIBILITIES AND WINDCHILL.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

PLEASE REPORT WINTER WEATHER CONDITIONS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...800-401-9563... WHEN YOU CAN DO SO
SAFELY.

YOU CAN ALSO REPORT WINTER WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK
PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES.

ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/RLX.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm watch went out at Dec 18, 1:09 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 18, 1:09 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EST TUE DEC 18 2012

.SYNOPSIS...
CONSIDERABLE CLOUDINESS WITH SEASONABLE TEMPERATURES TODAY. WEAK
HIGH PRESSURE MID WEEK. STRONG COLD FRONT CROSSES LATE THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT HAS PUSHED WELL EAST OF THE CWA...WITH UPPER LEVEL TROUGH
AXIS MOVING ACROSS THE MOUNTAINS. LINGERING MOISTURE SLOWLY WORKING
ITS WAYS EAST...WITH SHOWERS AND LOW CLOUDS WORKING ACROSS THE WV
LOWLANDS INTO THE MOUNTAINS. SHOULD SEE CLOUDS START MOVING OUT OF
SW CWA THIS EVENING...LINGERING ACROSS THE NORTHERN CWA THROUGH THE
NIGHT AS A REINFORCING SLUG OF MOISTURE AND WEAK WAVE SURFACE AND
ALOFT. NAM/GFS SHOWING ENOUGH FORCING AND MOISTURE TO GO WITH SLIGHT
CHANCE TO CHANCE POPS ACROSS THE EXTREME NORTHERN MOUNTAINS EARLY
TOMORROW MORNING...WITH THE MOISTURE MOVING OUT SHORTLY AFTER 12Z.
NAM SOUNDING SHOW MOISTURE WILL BE FAIRLY SHALLOW...BUT SHOW GOOD
SATURATION UP TO AROUND 770MB FOR A COUPLE HOURS BEFORE SUNRISE.

MINIMAL CHANGES MADE TO PREVIOUS FORECASTED TEMPERATURES TONIGHT AND
TOMORROW...AS WARM AIR ADVECTION TAKES OVER...WARMING TREND LOOKED
GOOD.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SFC HIGH BUILDS IN BRIEFLY FOR WED WITH SUNSHINE FILTERED SOME IN
AFTN BY CIRRUS. TMPS REBOUND QUITE A BIT FROM TUE READINGS WITH
LOWLANDS GETTING INTO THE MID 50S...MTNS MID 40S TO LWR 50S.

UPR HEIGHTS QUICKLY BUILD WED NIGHT IN RESPONSE TO TROF
AMPLIFICATION ACROSS THE CENTRAL PLAINS. INCREASING SW FLOW ALOFT
SHOULD PREVENT MOST AREAS FROM DECOUPLING...SAVE FOR N MTN VALLEYS.
AS SUCH...HAVE GONE ABV GUIDANCE FOR LOWS WITH TMPS INCREASING
TOWARD MORNING EXCEPT IN N MTN VALLEYS. SHOULD SEE A PRETTY GOOD
RIDGE/VALLEY SPLIT THERE.

AFOREMENTIONED UPR TROF AND JET ENERGY WILL HELP TO INDUCE
CYCLOGENESIS ACROSS THE CENTRAL PLAINS...WITH A DEEPENING SFC LOW
TRACKING TOWARD LAKE MICHIGAN ON THU AND TAPPING INTO MUCH COLDER
AIR ACROSS S CANADA. ASSOCIATED COLD FRONT WILL RACE THRU AREA IN
AFTN. MDLS ARE PICKING UP ON A PREFRONTAL BAND OF OF PCPN QUICKLY
MOVING THRU THE AREA ON THU WITH A NARROW FRONTAL BAND LAGGING
BEHIND SEVERAL HRS BEHIND. HAVE ARRANGED POPS WITH THIS IN MIND.
HAVE SFC FRONT IN W ZONES BY 21Z AND CLEARING MTNS AFTER 00Z. STILL
VERY MUCH CONCERNED WITH WIND POTENTIAL WITH FROPA AND WITH STRONG
CAA TO FOLLOW. MDLS CONT TO INDICATE 60KT LLJ TO ACT ON WITH
POTENTIAL FOR STRONG WIND GUSTS WITH FRONTAL BAND. ALSO OF CONCERN
IS STRONG CAA TO FOLLOW WITH MORE EFFICIENT MOMENTUM TRANSFER OF
STRONGER WINDS ALOFT. BUFR SOUNDINGS INDICATE 30 TO 35KTS OF
MOMENTUM TRANSFER...WITH CLOSE TO 40KTS ACROSS SE OH AND THE MTNS.
USED BUFR TOOL TO POPULATE WIND GUSTS GRIDS...YIELDING
AFOREMENTIONED VALUES. THINK WV LOWLANDS/NE KY/SW VA HAVE A TOUGH
TIME MEETING CRITERIA BUT WILL KEEP MENTION IN HWO FOR IMPACT ATTM.

TMPS WILL TRY TO MAKE A RUN INTO UPR 50S/NEAR 60F BEFORE PREFRONTAL
BAND MOVES IN. TMPS WILL CRASH BEHIND THE FRONT AS SHRA TURN TO SHSN
UNDER STRONG CAA AFTER A BRIEF LULL FROM DRY SLOT. EXPECT EVERYONE
TO HAVE SWITCHED BY 06Z AS H85 TMPS BOTTOM OUT NEAR -12C. BUMPED UP
POPS FOR SHSN...GOING CAT ACROSS THE MTNS...AND LKLY SE OH/CENTRAL
AND N WV LOWLANDS. SOME ACCUMULATIONS ARE EXPECTED...ESPECIALLY
ACROSS THE MTNS WITH AMNTS EXPECTED TO MEET ADV LVL CRITERIA. EARLY
THINKING IS 3 TO 6 INCHES ACROSS FAVORED NW RIDGES IN CENTRAL AN N
MTNS...WITH 1 TO 3 IN VALLEYS. ACROSS SE OH AND CENTRAL/N
LOWLANDS...MAY SEE AN INCH BY MORNING. WILL KEEP MENTION IN HWO.
HAVE LOWS IN THE MID TO UPR 20S...WITH SOME UPR TEENS ACROSS THE
HIGHEST ELEVATIONS.

GUSTY WINDS CONT FOR FRI...SLACKENING SOME LATE IN THE DAY. SHSN
WILL CONT ACROSS N MTNS AND PERHAPS N LOWLANDS AS GOOD OMEGA/RH IN
DENDRITIC ZONE CONT AS CONTRIBUTION SWITCHES FROM LAKE MICHIGAN TO
ERIE. SHSN SHOULD BE ENDING ACROSS S PLATEAU...NE KY...SW VA...AND
WV COAL FIELDS. HAVE LESS THAN INCH CODED UP N LOWLANDS...WITH 1 TO
3 MORE ACROSS N MTNS. SOME BREAKS IN CLDS EXPECTED IN AFTN ACROSS SW
VA/NE KY AND S COAL FIELDS. CONT TO GO BLO GUIDANCE FOR
HIGHS...GENERALLY LWR 30S OUTSIDE OF THE MTNS...PERHAPS MID 30S
SHOULD BREAKS IN CLDS MATERIALIZE ACROSS AFOREMENTIONED AREAS. KEEP
MTNS IN 20S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MADE MINOR TWEAKS TO HPC FORECAST. LARGE UPPER LEVEL LOW WILL BE
MOVING NORTH OF THE AREA TO START THIS PERIOD. AT THE
SURFACE...STRONG COLD FRONT WILL HAVE TRAVERSED THE REGION.
BEHIND THE FRONT...DRASTICALLY COLDER TEMPERATURES TAKE HOLD. ANY
LINGERING SHOWERS BEHIND THE FRONT WILL MIX WITH AND TURN TO SNOW
FRIDAY INTO SATURDAY. COLD TEMPERATURES CONTINUE THROUGH THE PERIOD.

WILL HAVE TO KEEP AN EYE ON ANOTHER DEVELOPING SYSTEM ACROSS THE
SOUTHERN GREAT PLAINS. DEPENDING ON THE SPEED AND TIMING...IT COULD
EFFECT THE COUNTY WARNING AREA AROUND CHRISTMAS TIME.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AN MVFR/IFR STRATUS DECK CONTINUES ACROSS THE CWA AT THIS HOUR...BUT
STARTING TO SEE THE LOWER CLOUDS BREAK UP FROM THE W/SW. CEILINGS
WILL CONTINUE GRADUALLY RAISING THROUGH THE AFTERNOON INTO THIS
EVENING...WITH VFR CONDITIONS EXPECTED THIS EVENING INTO TONIGHT.

CURRENT GUSTY WINDS SHOULD ALSO DIMINISH INTO THIS EVENING WITH A
TURN TOWARDS W/SW BY TOMORROW. IF WINDS DECOUPLE ACROSS ENOUGH OF
THE AREA TONIGHT...COULD SEE SOME RIVER VALLEY FOG...HOWEVER DID NOT
INCLUDE AT THIS TIME.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CEILING IMPROVEMENTS COULD VARY. FOG
COULD DEVELOP LATE TUESDAY NIGHT...ESPECIALLY IN SW WV...SW VA AND
NE KY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    M    M    L    L    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN SHOWERS/SNOW SHOWERS THURSDAY INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...JB
AVIATION...MZ
Hazardous weather outlook, Dec 18, 4:46 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
446 AM EST TUE DEC 18 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>036-039-040-191000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR-
BARBOUR-
446 AM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS...BEHIND A COLD FRONT THURSDAY NIGHT AND
FRIDAY. A WIND ADVISORY MAY BE REQUIRED FOR PORTIONS OF THE AREA.
IN ADDITION...SNOW SHOWERS WILL DEVELOP BEHIND THE FRONT WHICH
MAY LEAD TO LIGHT ACCUMULATIONS. THIS IS ESPECIALLY TRUE ACROSS
SOUTHEAST OHIO AND THE NORTHERN LOWLANDS IN WEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-038-046-047-191000-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
446 AM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS...BEHIND A COLD FRONT THURSDAY NIGHT AND
FRIDAY. A WIND ADVISORY MAY BE REQUIRED. IN ADDITION...SNOW
SHOWERS WILL DEVELOP BEHIND THE FRONT WHICH WILL LEAD TO SOME
ACCUMULATIONS. A WINTER WEATHER ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:28 PM ESTSpecial Weather StatementRLXKanawha, Putnam62 min
Dec 17, 7:31 PM ESTSpecial Weather StatementRLXMcDowell, Mingo, Wyoming59 min
Dec 17, 8:02 PM ESTSpecial Weather StatementRLXBoone28 min

Nearby

Winter Storm Watches in West Virginia, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.